Blog
About

0
views
0
recommends
+1 Recommend
1 collections
    0
    shares
      • Record: found
      • Abstract: found
      • Article: found

      Vitamin-A-Induced Hypercalcemia: Response to Corticosteroids

      , , ,

      Nephron

      S. Karger AG

      Hypercalcemia, Vitamin A, Corticosteroids

      Read this article at

      ScienceOpenPublisherPubMed
      Bookmark
          There is no author summary for this article yet. Authors can add summaries to their articles on ScienceOpen to make them more accessible to a non-specialist audience.

          Abstract

          Hypercalcemia caused by vitamin A toxicity and its prompt response to prednisone is described. Diagnosis was difficult in this 16-year-old patient because she denied recent ingestion of vitamin A and was thought to be bulimic. Intravenous fluids and loop diuretics lowered the serum calcium and ameliorated the symptoms of nausea and vomiting temporarily. During the 10 days of this therapy the serum calcium never fell below 11.5 mg/dl. Oral prednisone was then started and produced a prompt and lasting reduction of the serum calcium to normal. Physicians should be aware of this complication in teenagers who use vitamin A for cosmetic purposes and in patients who habitually overuse vitamin preparations.

          Related collections

          Author and article information

          Journal
          NEF
          Nephron
          10.1159/issn.1660-8151
          Nephron
          S. Karger AG
          1660-8151
          2235-3186
          1988
          1988
          09 December 2008
          : 50
          : 4
          : 362-364
          Affiliations
          Tulane University School of Medicine, Department of Medicine, Section of Nephrology, New Orleans, La., USA
          Article
          185203 Nephron 1988;50:362–364
          10.1159/000185203
          3237276
          © 1988 S. Karger AG, Basel

          Copyright: All rights reserved. No part of this publication may be translated into other languages, reproduced or utilized in any form or by any means, electronic or mechanical, including photocopying, recording, microcopying, or by any information storage and retrieval system, without permission in writing from the publisher. Drug Dosage: The authors and the publisher have exerted every effort to ensure that drug selection and dosage set forth in this text are in accord with current recommendations and practice at the time of publication. However, in view of ongoing research, changes in government regulations, and the constant flow of information relating to drug therapy and drug reactions, the reader is urged to check the package insert for each drug for any changes in indications and dosage and for added warnings and precautions. This is particularly important when the recommended agent is a new and/or infrequently employed drug. Disclaimer: The statements, opinions and data contained in this publication are solely those of the individual authors and contributors and not of the publishers and the editor(s). The appearance of advertisements or/and product references in the publication is not a warranty, endorsement, or approval of the products or services advertised or of their effectiveness, quality or safety. The publisher and the editor(s) disclaim responsibility for any injury to persons or property resulting from any ideas, methods, instructions or products referred to in the content or advertisements.

          Page count
          Pages: 3
          Categories
          Case Report

          Cardiovascular Medicine, Nephrology

          Corticosteroids, Vitamin A, Hypercalcemia

          Comments

          Comment on this article